Guanfacine for BiPolar (BP)/add?

Discussion in 'General Parenting' started by miles2go, Oct 6, 2009.

  1. miles2go

    miles2go Member

    psychiatrist is recommending guanfacine for my BiPolar (BP) boy's attention. Sleepiness is a possible side effect. Anyone have experience with this? On another thread I asked about clonidine, which is a simillar thing. The new timerelease version I referred to there is actually new guanfacine, which psychiatrist says in trials showd plenty of fatigue side effects so not so good.
    Me -- married dad
    difficult child -- 8y.o. BiPolar (BP) boy
     
  2. mstang67chic

    mstang67chic Going Green

    difficult child took this and while it does cause sleepiness, he would take it in the evening or break up his dose. I'm pretty sure though that most of the time, the person taking it can get used to it although that can vary from person to person. Aside from that though, it did do what it was supposed to for difficult child and made a difference.

    I would ask the doctor if you can give it to him in the evening and then kind of play around with it and see what is a good time to give it to him.
     
  3. busywend

    busywend Well-Known Member Staff Member

    We gave it at night, too. It helped her sleep since the Adderal was making her have trouble sleeping. It is a blood pressure medication so you have to administer it the same way every day. It did improve my difficult children mood. However, Dex was not keeping up on the administering of the medication so I could not take the risk that it would cause other health problems.
     
  4. gcvmom

    gcvmom Here we go again!

    Like others here, I've heard it can be helpful. My difficult child 2 took it, but that was before we understoond his BiPolar (BP) diagnosis AND he was still on stimulants at the time. It pushed him into mania because of the stimulants. Hopefully your difficult child is not on stims and will not react that way.
     
  5. midwestdad

    midwestdad Lost

    We've tried it at different times of day. It can cause some drowsiness, but it also seemed to help them level. There were a lot of other things going on, so I can't give a firm verdict one way or the other, but I think it's worth a try.
     
  6. miles2go

    miles2go Member

    Thanks all, I should have mentioned, he's on Abilfy 10mg and nothing else.
    And aaargh after psychiatrists visit back at school had a manic break out, first in a while, waiting in line for a while and then -- touching everyone, dropping his pants for fun, all that.
    So if this happens again, guanfacine considerations will take a back seat.
     
  7. Christy

    Christy New Member

    My son's ADHD symptoms (he is also bipolar) have been fairly well controlled on tenex (guanfacine). It is the most successful medication we have found at this point to take the edge of the hyperness without causing mania.

    We countered the sleepiness by dividing it into 3 small doses per day, sort of our own version of time released.
     
  8. troubledheart

    troubledheart New Member

    The only thing I would worry about, is that as someone mentioned it is a blood pressure medication and you have to be careful how high the does goes. The Hospital put my difficult child on it and put it too high. It definately calmed him down, but it also could have killed him, after he came home our psychiatrist ordered an EKG because of the dosage and his heart rate was 45 sitting even lower at night (called bradycardia) and then if he got too over active he went into rapid heart beat and chest pains. we immediately took dosage down, but had to do it slowly and my difficult child spent 2 very upset weeks of doing hardly anything physically active. He is still on it, but is at .5 mg twice a day and it is working well!
     
  9. miles2go

    miles2go Member

    Thanks again. See, Christy, I don't see that "hyperness" in my difficult child at all. He has this diffused attention but more of a sleepy kind, he'll lean, lie down, rub his face, space out. No fidgeting. That's why I wonder about guanfacine. I think I'd give it in morning only -- psychiatrist suggested morning and 3pm but says morning only is ok too. difficult child has no problem going to sleep at night -- just the opposite, crashing soon after 7pm.
     
Loading...